Annals of Global Analysis and Geometry

, Volume 44, Issue 4, pp 361–368 | Cite as

Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group. II



The geodesic distance vanishes on the group \(\text{ Diff }_c(M)\) of compactly supported diffeomorphisms of a Riemannian manifold \(M\) of bounded geometry, for the right invariant weak Riemannian metric which is induced by the Sobolev metric \(H^s\) of order \(0\le s<\tfrac{1}{2}\) on the Lie algebra \(\mathfrak{X }_c(M)\) of vector fields with compact support.


Diffeomorphism group Geodesic distance Sobolev metrics of non-integral order 

Mathematics Subject Classification (1991)

Primary 35Q31 58B20 58D05 


  1. 1.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group. Ann. Global Anal. Geom. (2012). doi: 10.1007/s10455-012-9353-x
  2. 2.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Vanishing geodesic distance for the Riemannian metric with geodesic equation the KdV-equation. Ann. Global Anal. Geom. 41(4), 461–472 (2012)Google Scholar
  3. 3.
    Eichhorn, J.: Global Analysis on Open Manifolds. Nova Science Publishers Inc., New York (2007)MATHGoogle Scholar
  4. 4.
    Eichhorn, J.: The boundedness of connection coefficients and their derivatives. Math. Nachr. 152, 145–158 (1991)Google Scholar
  5. 5.
    Greene, R.E.: Complete metrics of bounded curvature on noncompact manifolds. Arch. Math. (Basel) 31(1), 89–95 (1978/1979)Google Scholar
  6. 6.
    Kordyukov, Y.A.: \(L^p\)-theory of elliptic differential operators on manifolds of bounded geometry. Acta Appl. Math. 23(3), 223–260 (1991)Google Scholar
  7. 7.
    Mather, J.N.: Commutators of diffeomorphisms. Comment. Math. Helv. 49, 512–528 (1974)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Michor, P.W., Mumford, D.: A zoo of diffeomorphism groups on \(\mathbb{R}^n\) (2012, in preparation)Google Scholar
  9. 9.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clark, C.W. (eds.): NIST Handbook of Mathematical Functions. U.S. Department of Commerce National Institute of Standards and Technology, Washington, DC (2010)Google Scholar
  10. 10.
    Shubin, M.A.: Spectral theory of elliptic operators on noncompact manifolds. Astérisque 207(5), 35–108 (1992) [Méthodes semi-classiques, Vol. 1 (Nantes, 1991)]Google Scholar
  11. 11.
    Stein, E.M., Weiss, G.: Introduction to Fourier analysis on Euclidean spaces. N.J. Princeton Mathematical Series, No. 32. Princeton University Press, Princeton (1971)Google Scholar
  12. 12.
    Thurston, W.: Foliations and groups of diffeomorphisms. Bull. Amer. Math. Soc. 80, 304–307 (1974)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Triebel, H.: Theory of Function Spaces, II. Volume 84 of Monographs in Mathematics. Birkhäuser Verlag, Basel (1992)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Martin Bauer
    • 1
  • Martins Bruveris
    • 2
  • Peter W. Michor
    • 1
  1. 1.Fakultät für MathematikUniversität WienViennaAustria
  2. 2.Institut de mathématiquesEPFLLausanneSwitzerland

Personalised recommendations